Alert archive / Minnesota / Tornado Warnings in 2010

Tornado Warning 73, NWS Grand Forks, ND

July 13, 20104 counties in Minnesota

NWS Grand Forks, ND issued this tornado warning at Jul 13, 2010, 8:53 PM CDT for 4 counties in Minnesota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2010, 8:53 PM CDT (01:53 UTC)
Expired
Jul 13, 2010, 10:00 PM CDT
In force
67 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Becker County, MN, Clay County, MN, Otter Tail County, MN, Wilkin County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 133 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 1:50 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.9 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2010-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2010-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3052 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WFUS53 KFGF 140153
TORFGF
MNC005-027-111-167-140300-
/O.NEW.KFGF.TO.W.0073.100714T0153Z-100714T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
853 PM CDT TUE JUL 13 2010

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN BECKER COUNTY IN NORTHWEST MINNESOTA...
  SOUTHEASTERN CLAY COUNTY IN NORTHWEST MINNESOTA...
  NORTHWESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
  NORTHEASTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 1000 PM CDT

* AT 848 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE STORM WAS
  LOCATED 3 MILES SOUTHEAST OF BARNESVILLE...OR 26 MILES NORTHEAST OF
  WAHPETON...MOVING TO THE EAST AT 20 MPH.

* THE TORNADIC STORM WILL BE NEAR...
  ROTHSAY AROUND 900 PM CDT.
  ROLLAG AROUND 905 PM CDT.
  ERHARD AROUND 925 PM CDT.
  PELICAN RAPIDS AND CORMORANT AROUND 930 PM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE TORNADIC STORM
INCLUDE DUNVILLA...EDWARDS AND MAPLEWOOD STATE PARK.

FOR MOTORISTS ON INTERSTATE 94...THE TORNADIC STORM WILL BE
BETWEEN...MILE MARKERS 29 AND 32 AROUND 855 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

&&

LAT...LON 4679 9591 4644 9590 4648 9648 4672 9648
TIME...MOT...LOC 0153Z 269DEG 18KT 4661 9634

$$

HOPKINS
1 follow-up statement
876 
WWUS53 KFGF 140223
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
923 PM CDT TUE JUL 13 2010

MNC005-167-140233-
/O.CAN.KFGF.TO.W.0073.000000T0000Z-100714T0300Z/
WILKIN MN-BECKER MN-
923 PM CDT TUE JUL 13 2010

...THE TORNADO WARNING FOR SOUTHWESTERN BECKER COUNTY IN NORTHWEST
MINNESOTA...AND NORTHEASTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4645 9595 4644 9596 4648 9628 4662 9628
      4663 9629 4671 9624 4672 9591 4646 9590
      4644 9591
TIME...MOT...LOC 0223Z 268DEG 12KT 4659 9619

$$

MNC027-111-140300-
/O.CON.KFGF.TO.W.0073.000000T0000Z-100714T0300Z/
CLAY MN-OTTER TAIL MN-
923 PM CDT TUE JUL 13 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN CLAY COUNTY
IN NORTHWEST MINNESOTA...AND NORTHWESTERN OTTER TAIL COUNTY IN WEST
CENTRAL MINNESOTA UNTIL 1000 PM CDT...

AT 920 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES WEST OF
PELICAN RAPIDS...OR 22 MILES NORTH OF FERGUS FALLS...MOVING TO THE
EAST AT 15 MPH.

THE TORNADIC STORM WILL BE NEAR...
  ERHARD AROUND 940 PM CDT.
  PELICAN RAPIDS AROUND 945 PM CDT.
  MAPLEWOOD STATE PARK...LAKE LIDA AND EDWARDS AROUND 1000 PM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE TORNADIC STORM
INCLUDE DUNVILLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

&&

LAT...LON 4645 9595 4644 9596 4648 9628 4662 9628
      4663 9629 4671 9624 4672 9591 4646 9590
      4644 9591
TIME...MOT...LOC 0223Z 268DEG 12KT 4659 9619

$$

JK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 13, 4:30 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 13, 4:30 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 PM CDT TUE JUL 13 2010

DELAYED. WILL UPDATE SHORTLY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

HOPPES
Hazardous weather outlook, Jul 13, 3:07 PM CDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
307 PM CDT TUE JUL 13 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-142015-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
307 PM CDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN OUTBREAK OF SEVERE THUNDERSTORMS CONTINUES TO SEEM LIKELY.
THUNDERSTORMS HAVE ALREADY STARTED TO DEVELOP OVER CENTRAL NORTH
DAKOTA...AND MORE WILL SPREAD INTO EASTERN NORTH DAKOTA DURING THE
LATE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS COULD BE
SUPERCELLS...WITH LARGE HAIL...DAMAGING WINDS...AND TORNADOES
POSSIBLE. THE STORMS WILL CONTINUE TO MOVE EASTWARD...ARRIVING IN
THE RED RIVER VALLEY AROUND EARLY EVENING AND INTO WESTERN
MINNESOTA BY LATE EVENING. A TORNADO WATCH IS IN EFFECT.

ANOTHER WAVE OF THUNDERSTORMS WILL DEVELOP LATER TONIGHT AS A COLD
FRONT MOVES INTO THE NORTHERN PLAINS. A LINE OF THUNDERSTORMS IS
MOST LIKELY...WITH ACTIVITY AGAIN BECOMING SEVERE. DAMAGING WINDS
WILL BE THE PRIMARY THREAT...BUT SOME HAIL AND EVEN AN ISOLATED
TORNADO IS NOT OUT OF THE QUESTION. LOCALLY HEAVY RAIN WILL ALSO
BE AN ISSUE...WITH MANY LOCATIONS RECEIVING STORM TOTAL RAINFALL
AMOUNTS BETWEEN 1 AND 3 INCHES. THE POTENTIAL FOR FLASH FLOODING
IS POSSIBLE WHERE SEVERAL THUNDERSTORMS PASS OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW STRONG TO SEVERE STORMS MAY CONTINUE INTO WEDNESDAY MORNING.

THUNDERSTORMS ARE POSSIBLE ON SATURDAY...WITH THE POTENTIAL FOR A
FEW STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.

JR/BB

In the hours before

Local storm report, Jul 13, 5:10 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
510 PM CDT TUE JUL 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             5 NW LITCHVILLE         46.71N 98.27W
07/13/2010  E1.50 INCH       BARNES             ND   PUBLIC

&&

BRAMER
Local storm report, Jul 13, 6:20 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
620 PM CDT TUE JUL 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             5 E ENDERLIN            46.62N 97.49W
07/13/2010  E1.50 INCH       RANSOM             ND   STORM CHASER

&&

BRAMER
Local storm report, Jul 13, 7:34 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
734 PM CDT TUE JUL 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FUNNEL CLOUD     3 E KINDRED             46.65N 96.96W
07/13/2010                   CASS               ND   LAW ENFORCEMENT

            LOCATED 1 MILE WEST OF INTERSECTION OF COUNTY HIGHWAY 17
            AND STATE HIGHWAY 46

&&

DRIDDLE
Local storm report, Jul 13, 8:11 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
811 PM CDT TUE JUL 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     FUNNEL CLOUD     3 E CHRISTINE           46.58N 96.74W
07/13/2010                   WILKIN             MN   STORM CHASER

&&

BRAMER
Local storm report, Jul 13, 8:18 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
818 PM CDT TUE JUL 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TORNADO          7 E GEORGETOWN          47.08N 96.65W
07/13/2010                   CLAY               MN   BROADCAST MEDIA

            DEBRIS VIEWED FROM KVLY TOWER CAMERA. LOCATION IS
            APPROXIMATED.

&&

BRAMER
Local storm report, Jul 13, 8:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
849 PM CDT TUE JUL 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     HAIL             ULEN                    47.08N 96.26W
07/13/2010  E1.75 INCH       CLAY               MN   PUBLIC

&&

BRAMER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:19 PM CDTTornado WarningFGFClay, Norman56 min
Jul 13, 7:54 PM CDTTornado WarningFGFClay, Wilkin66 min
Jul 13, 8:05 PM CDTTornado WarningFGFBecker, Clay, Mahnomen, Norman55 min
Jul 13, 8:55 PM CDTTornado WarningFGFBecker, Clay65 min
Jul 13, 9:55 PM CDTTornado WarningFGFOtter Tail65 min
Jul 14, 2:50 AM CDTSevere Thunderstorm WarningFGFLake of the Woods42 min
Jul 14, 4:29 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman, Otter Tail, Wilkin61 min
Jul 14, 5:26 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard, Mahnomen, Norman, Pennington and 2 more64 min
Jul 14, 5:29 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Clearwater, Hubbard, Mahnomen, Norman and 2 more61 min
Jul 14, 5:37 AM CDTSevere Thunderstorm WarningFGFClay, Otter Tail, Wilkin53 min
Jul 14, 5:46 AM CDTTornado WarningFGFOtter Tail59 min
Jul 14, 6:12 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Grant, Otter Tail, Wilkin63 min
Jul 14, 6:26 AM CDTSevere Thunderstorm WarningFGFHubbard, Wadena34 min
Jul 14, 6:32 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater28 min
Jul 14, 6:34 AM CDTFlash Flood WarningFGFOtter Tail4 hr
Jul 14, 7:01 AM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen, Otter Tail and 2 more43 min
Jul 14, 7:18 AM CDTTornado WarningFGFWadena23 min

Nearby

Tornado Warnings in Minnesota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.